There’s no question that vaccinations can be literally life-saving, and most horses sail right through the process without problems. But vaccine reactions do occur.
The usual, and least serious, reactions are similar to what you yourself may experience after a vaccination. Fatigue, low-grade fever and local soreness at the injection site are common in the first few days to a week or so afterward. Horses may also go off feed for a while. These are symptoms of the immune system responding to the vaccine. No specific treatment is usually required, although you may opt for a dose or two of phenylbutazone or flunixin (Banamine).
The next-most common is a more extensive reaction around the injection site, consisting of heat and swelling that extends over a wide area, and may even make it painful for the horse to move his neck. When these occur within the first day or two, they’re usually exaggerated reactions to either the specific organism you’re vaccinating against, or to the adjuvants in the vaccine, which are nonspecific immune system irritants/stimulants included to help boost the response to the vaccine. Your veterinarian should be consulted about treatments for this type of reaction, which may include bute or Banamine, hosing or corticosteroids.
When swellings at vaccination sites appear several days or more after a vaccination, the chance that the area has a bacterial infection/abscess is higher. These horses should always be seen by the veterinarian since some deep muscle infections could be fatal. Your vet will decide if antibiotics are warranted and will likely also tell you to use hot packs.
Less common, but possible, are anaphylaxis and laminitis. Anaphylaxis is a severe, body-wide, allergic-type reaction that is life-threatening. The horse will be weak, trembling/staggering, and may collapse in shock. Although rare, these reactions are why we don’t recommend people give their own vaccinations, and why veterinarians should remain at your barn for 15 minutes or so after vaccinations.
The antidote is epinephrine, which your veterinarian will always have on hand. If you do your own vaccinations, you should be up front with your veterinarian about this, and have a frank discussion about possible anaphylaxis and whether you should be prepared for that by having epinephrine on hand. Treatment needs to be immediate; there’s no time to put in a call to the veterinarian.
The mechanism behind vaccine-triggered laminitis is unclear. Horses with Cushing’s disease or insulin resistance, particularly if they have a prior history of laminitis, may be at higher risk.
A study published in 2003, done at Texas A&M, did intradermal skin allergy testing using 70 different allergens on seven horses with chronic laminitis and seven normal horses, finding significantly more reactivity in the chronically laminitic horses. Whether reactions to allergens (which can include vaccine components) triggers the laminitis, or the chronic inflammation from laminitis makes them more susceptible to exaggerated reactions, isn’t clear. It may well be a combination of both.
The modified live intranasal vaccines, for flu and strangles, can be expected to produce some degree of fever and nasal discharge. The strangles vaccine may even produce lymph-node swelling and drainage, just like the actual disease. Use of this vaccine should be carefully weighed against risk of exposure to disease.
Finally, vaccination of horses who were recently exposed to the disease you’re vaccinating against carries a risk of precipitating the disease. A horse that’s showing no symptoms may be infected, because his immune system is dealing with the organism. Whether it’s the extra stress on the immune system, or the vaccine tying up antibodies, isn’t clear.